Hail, Cloud
- When
- March 31, 1:10 AM CST
- Where
- Cloud County, 0.53 mi E of Concordia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -97.660
Elevated thunderstorms developed during the early morning hours of the 31st on the nose of the low level jet across north central Kansas. The stroms pushed eastward and spread large hail across portions of the local warning area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Elevated thunderstorms developed during the early morning hours of the 31st on the nose of the low level jet across north central Kansas. The stroms pushed eastward and spread large hail across portions of the local warning area. Hail up to the size of golfballs was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 30, 10:00 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1100 PM CDT SUN MAR 30 2008 .DISCUSSION... REGARDING CONVECTIVE DEVELOPMENT AND SVR WATCH 141 FOR MUCH OF THE FORECAST AREA... WARM FRONT REMAINS WELL SOUTH OF THE CWA...WITH TRUE WARM FRONT EXTENDING FROM WESTERN OK EAST INTO WEST CENTRAL AR AT THE TIME OF THIS DISCUSSION. AN INVERTED TROUGH WAS EXTENDING NORTHEAST FROM SURFACE LOW OVER WEST CENTRAL OK INTO SOUTH CENTRAL KS AND CONTINUING NORTHEAST INTO WEST CENTRAL MO. WIND PROFILERS INDICATE LOW LEVEL JET HAS NOT REALLY PICKED UP INTENSITY ATTM BUT HAS BACKED AROUND TO THE SOUTH AT AROUND 20 KTS FOR MOST LOCATIONS UPSTREAM OF THE CWA. SIGNS OF A STRENGTHENING LLJ ARE EVIDENT ACROSS OK WHERE H850 WINDS HAVE INCREASED TO 30 TO 40 KTS OVER THE LAST HOUR. SHORTWAVE TROUGH IS PUSHING NORTHEAST OVER THE SOUTHERN ROCKIES...AND AS THIS CONTINUES NORTHEAST INTO THE CENTRAL PLAINS...WOULD EXPECT LLJ TO CONTINUE TO STRENGTHEN AND THE SURFACE LOW OVER WEST CENTRAL OK TO BEGIN TO SURGE NORTHEAST AFTER MIDNIGHT. EXPECT THUNDERSTORMS TO INITIATE ALONG THE MOISTURE CONVERGENCE BOUNDARY ROUGHLY MARKED BY THE INVERTED TROUGH AS IT PUSHES NORTH AFTER MIDNIGHT. LATEST RUC FORECAST HAS LLJ PICKING UP TO 40 KTS OVER CENTRAL KS BY 07Z...AND THEN INCREASING TO 50 TO 55 KTS BY 09Z. STRENGTHENING LLJ WILL MAKE THUNDERSTORM INITIATION MORE LIKELY. EXPECT THUNDERSTORMS TO INITIATE OVER PORTIONS OF CENTRAL AND EAST CENTRAL KS...EXPANDING TO NORTH CENTRAL KS BY 09Z. WITH GENERAL STORM MOTION VECTOR MOVING STORMS NORTH NORTHEAST OVERNIGHT MUCH OF THE CWA HAS BEEN INCLUDED IN THE INITIAL SEVERE THUNDERSTORM WATCH. FORECAST SOUNDINGS CONTINUE TO INDICATE STRONG INVERSION THROUGH THE LOWEST 3 KFT OF THE ATMOSPHERE...SO ELEVATED THUNDERSTORMS PRODUCING LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT. ADDITIONAL SEVERE WEATHER WATCHES MAY BE NEEDED EARLY MONDAY MORNING AS THE SURFACE LOW SURGES NORTH. THUNDERSTORMS WILL LIKELY REDEVELOP ALONG THE COLD FRONT ASSOCIATED WITH THE SURFACE LOW...SO WOULD ANTICIPATE ANOTHER WATCH ISSUED BEFORE DAWN ON MONDAY...MORE FOCUSED ON NORTHEAST AND EAST CENTRAL KS. CAVANAUGH && .PREVIOUS DISCUSSION... /ISSUED AT 352 PM CDT SUN MAR 30 2008 20Z SFC ANALYSIS SHOW A COMPLEX SET UP ACROSS THE CENTRAL PLAINS. SFC LOW WAS OVER WEST TX WITH AN INVERTED TROUGH STRETCHING NORTH THROUGH SOUTH CENTRAL KS INTO NORTHEAST KS AND A WARM FRONT FROM NEAR MEDICINE LODGE INTO SOUTHWEST MO. A COLD FRONT WAS PUSHING SOUTH INTO NORTHWEST KS AND SOUTHERN NEB. MOISTURE ADVECTION FROM SOUTHERLY 925 WINDS HAS CAUSED LIGHT RAIN AND DRIZZLE TO DEVELOP AND SPREAD NORTH OVER THE FORECAST AREA WEST OF TOP. MOISTURE ADVECTION AND LIGHT PRECIP IS EXPECTED TO PERSIST THROUGH THE EVENING AS SOUTHERLY LOW LEVEL FLOW AND ISENTROPIC LIFT REMAIN IN PLACE. INITIAL CONVECTIVE DEVELOPMENT MAY OCCUR OVER NORTHWEST OK WITHIN THE WARM SECTOR WHERE SUNSHINE HAS ALLOWED THE BOUNDARY LAYER TO WARM INTO THE 80S. IF STORMS ARE ABLE DEVELOP...THEY COULD MOVE INTO EAST CENTRAL KS BY LATE EVENING. LOW LEVEL SHEER AND CAPE SUGGESTS THAT SUPERCELLS WOULD BE LIKELY. ANY STORMS THAT MOVE ALONG THE WARM FRONT WILL HAVE A TORNADO POTENTIAL WITH 0-1KM BULK SHEER AROUND 40KTS. BUT AGAIN THIS IS DEPENDANT ON WHETHER STORMS ARE ABLE TO INITIATE THIS EVENING. THINK AS THE LOW LEVEL JET INCREASES OVERNIGHT...THAT ELEVATED CONVECTION WILL BECOME MORE WIDESPREAD. MODEL FORECAST SOUNDINGS STILL ADVERTISE MORE THAN ENOUGH ELEVATED INSTABILITY FOR LARGE HAIL TO OCCUR WITH THESE STORMS. AS A SHORTWAVE FINALLY MOVES OUT FROM THE SOUTHERN ROCKIES MONDAY...THE COLD FRONT SHOULD SWEEP EAST ACROSS THE AREA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY OVER EASTERN SECTIONS OF THE FORECAST AREA BY EARLY AFTERNOON MONDAY...WITH ONGOING ELEVATED CONVECTION OVER NORTH CENTRAL AND NORTHEAST KS LIKELY PRIOR TO THIS. THERE STILL APPEARS TO BE ENOUGH INSTABILITY FOR SEVERE CONVECTION...THOUGH LOW LEVEL SHEER PROFILES WEAKEN AS SFC WINDS VEER TO THE SOUTHWEST. IN ALL HAVE MAINTAINED THE MENTION OF SEVERE WORDING IN THE ZONES. UNLESS A STORM MOVES INTO EAST CENTRAL KS FROM THE SOUTH...ANTICIPATE LARGE HAIL BEING THE MAIN HAZARD. WILL ALSO NEED TO WATCH OUT FOR LOCALIZED FLOODING...GIVEN THE ANOMALOUSLY HIGH MOISTURE FLUX ON THE NOSE OF THE LOW LEVEL JET. TEMPS WILL BE TRICKY TONIGHT AND MONDAY WITH THE WARM FRONT LIFTING NORTH LATE TONIGHT AND THE COLD FRONT MOVING THROUGH DURING THE MID DAY. HAVE KEPT A NON-DIURNAL TEMP CURVE. WITH CLOUDS AND DRIZZLE OVER NORTH CENTRAL KS...DO NOT EXPECT MUCH OF A COOL DOWN TONIGHT OR A STRONG WARM UP TOMORROW. MEANWHILE OVER EAST CENTRAL KS...STRONG WAA AND MIXING MONDAY MORNING WILL LIKELY CAUSE TEMPS TO RISE BEFORE SUNRISE WITH EARLY HIGHS AHEAD OF THE COLD FRONT MONDAY AFTERNOON. HAVE ABOUT A 25 DEGREE F GRADIENT FOR HIGHS ACROSS THE FORECAST AREA ON MONDAY. WOLTERS MAY SEE A FEW STORMS PERSIST INTO MONDAY EVENING...BUT MUCH OF THE AREA SHOULD BE DRY BY SUNSET. SLOWLY DECREASING CLOUD COVER SHOULD ALLOW TEMPERATURES TO DROP INTO THE 30S DESPITE SOME GUSTY NORTHWEST WINDS. FAST ZONAL FLOW WILL BE THE RULE THROUGH THE NEXT FEW PERIODS AS THE NEXT UPPER WAVE...AROUND 40N/150W EARLY THIS AFTERNOON... MAKES ITS WAY ONTO THE WEST COAST. LOW LEVEL FLOW WILL STEADILY RESPOND...THOUGH TEMPERED BY EXPANSIVE SURFACE HIGH PRESSURE TO THE NORTHEAST. HIGH CLOUDS SHOULD SLOWLY INCREASE TUESDAY INTO WEDNESDAY...WITH MID LEVEL WARM AIR ADVECTION BRINGING SMALL CHANCES FOR THUNDERSTORMS WEDNESDAY AFTERNOON. THE ONLY SLOWLY CHANGING LOW LEVEL WARMING/MOISTENING HAS LEAD TO A LOWERING OF TEMPERATURES TUESDAY AND WEDNESDAY AND PRECIPITATION CHANCES WEDNESDAY. PRECIPITATION CHANCES CONTINUE INCREASE FOR LEAST WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROF PUSHES EAST. SOME TIMING DIFFERENCES ARISE...BUT CONFIDENCE IN SOME PRECIPITATION IS INCREASING FOR THESE PERIODS. IT APPEARS THE WARM SECTOR MAY ONLY MAKE A BRIEF PUSH INTO THE SOUTHEASTERN ZONES FOR A TIME...BUT INSTABILITY ALOFT LOOKS STRONG ENOUGH FOR SOME ELEVATED HAILERS. SHOULD SEE DRY CONDITIONS FOR FRIDAY NIGHT INTO SATURDAY NIGHT WITH UPPER RIDGING DEVELOPING TO THE WEST...BUT WILL NEED TO WATCH FOR WEAK WAVES MOVING THROUGH THE NORTHWEST FLOW AS SURFACE HIGH PRESSURE MOVES OFF TO THE EAST. WILL KEEP THE ENTIRE WEEKEND DRY FOR NOW. TEMPERATURES SHOULD RETURN TO NEAR EARLY APRIL NORMALS...THOUGH LATE WORK WEEK TEMPS SHOULDN/T STRAY TOO FAR FROM TYPICAL LEVELS EITHER. 65 && .AVIATION... MOISTURE ADVECTION OVER THE WARM FRONT WILL CAUSE LIFR CIGS AND RESTRICTED VSBY WITH BR TO RETURN TO TOP AND FOE BY 02Z. OCCASIONAL -RA OR DZ WILL ALSO OCCUR DUE TO STRONG MOISTURE ADVECTION WITHIN THE STABLE CLOUD LAYER. THINK ELEVATED CONVECTION WILL WAIT UNTIL 06Z TO 08Z ONCE THE LOW LEVEL JET INCREASES TO AROUND 50KTS. WARM FRONT IS EXPECTED TO LIFT NORTH THROUGH FOE AND TOP CAUSING WINDS TO SHIFT TO THE ESE AND SOUTH BEFORE 12Z...BUT LIFR CIGS ARE EXPECTED TO PERSIST UNTIL LOW LEVEL JET IS ABLE TO MIX DOWN AND CAUSE SSW WINDS TO BEGIN GUSTING BY MID MORNING. POSITION OF COLD FRONT BY 18Z WILL DETERMINE IF ADDITIONAL TS MOVE ACROSS THE TERMINALS. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1011 PM CDT SUN MAR 30 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-010315- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1011 PM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE ENTIRE AREA LATER TONIGHT...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP MONDAY AFTERNOON ACROSS EAST CENTRAL AND NORTHEAST KANSAS AS A COLD FRONT PUSHES EAST. THESE STORMS COULD BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL CONCORDIA 39.57N 97.66W
03/31/2008 E0.88 INCH CLOUD KS TRAINED SPOTTER
&&
JBThe Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 07:08 UTC.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84278, 84280, 84281, 84282, 84283, 84285, 84287, 84288, 84290, 84292, 84289, 84291.